Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 31, 2012, 12:16 AM CDT for Cullman County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2012, 12:16 AM CDT (05:16 UTC)
- Expired
- Jul 31, 2012, 1:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:38 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 30, 11:38 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1138 PM CDT MON JUL 30 2012 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 907 PM CDT MON JUL 30 2012/ AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30 KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY DRY LAYER FROM 8H TO THE SFC. 07 && .AVIATION... FOR 06Z TAFS...A SFC BOUNDARY STRETCHES FROM SRN KS THRU NRN AR AND INTO NRN AL ALONG WITH A COUPLE OF WAVES ON THE BOUNDARY. THIS WILL BE THE FOCUS OF SHRA AND TSRA OVERNIGHT AND INTO TUESDAY MRNG. NEW MODEL DATA SHOWS BEST TIMING OF PCPN WILL BE BETWEEN 08Z AND 18Z TUESDAY AFTN. AFTER 18Z THE CHC OF PCPN WILL DIMINISH. OTHERWISE EXCEPT FOR MVFR CONDITIONS IN TSRA...VFR CONDITIONS ARE EXPECTED FOR TAFS THRU THE FCST PERIOD. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 817 PM CDT MON JUL 30 2012 ALZ001>010-016-TNZ076-096-097-311000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 817 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE SOUTHEAST. TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.
In the hours before
Special weather statement, Jul 30, 11:51 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT MON JUL 30 2012
ALZ016-310515-
CULLMAN-
1151 PM CDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CDT...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WALTER...HANCEVILLE.
GARDEN CITY.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3415 8697 3423 8690 3413 8660 3410 8665
3409 8665 3408 8667 3408 8669 3406 8668
3395 8682
TIME...MOT...LOC 0450Z 307DEG 24KT 3410 8682The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:16 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 59 min |
| Jul 30, 11:51 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 52 min |
| Jul 31, 1:38 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 67 min |
| Jul 31, 2:03 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 57 min |
| Jul 31, 2:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 41 min |
| Jul 31, 2:59 AM CDT | Special Weather Statement | HUN | Marshall | 46 min |
| Jul 31, 3:36 AM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Jul 31, 3:43 AM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| Jul 31, 4:12 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 21 min |
| Jul 31, 6:18 AM CDT | Special Weather Statement | HUN | Jackson | 27 min |
| Jul 31, 6:20 AM CDT | Special Weather Statement | HUN | Marshall | 25 min |
| Jul 31, 7:07 AM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 53 min |
| Jul 31, 7:38 AM CDT | Special Weather Statement | HUN | Cullman | 37 min |
| Jul 31, 8:04 AM CDT | Special Weather Statement | HUN | Cullman | 41 min |
| Jul 31, 5:21 AM CDT | Special Weather Statement | HUN | Franklin | 39 min |
| Jul 31, 5:30 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.